Alert archive / Idaho / Winter Storm Warnings in 2009
Winter Storm Warning 17, NWS Spokane, WA
NWS Spokane, WA issued this winter storm warning at Jan 6, 2009, 11:00 AM PST for Pend Oreille County, Spokane County, Stevens County, Washington; 6 counties in Idaho. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2009, 11:00 AM PST (19:00 UTC)
- Expired
- Jan 7, 2009, 5:59 AM PST
- In force
- 19 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 62 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 6, 9:52 AM PST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 6, 9:52 AM PST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
952 AM PST TUE JAN 6 2009
.SYNOPSIS...
A SLIGHTLY WARMER STORM WILL MOVE NORTH THROUGH THE INLAND
NORTHWEST TODAY...SPREADING ANOTHER ROUND OF MOUNTAIN SNOW AND
VALLEY RAIN AND SNOW ACROSS THE REGION INTO WEDNESDAY MORNING.
AFTER THIS...A PERSISTENT MOIST SUBTROPICAL AIRMASS WILL INCREASE
THE THREAT OF MODERATE VALLEY RAINS...RISING SNOW LEVELS...AND
GUSTY WINDS. URBAN AND SMALL STREAM FLOODING IS POSSIBLE OVER
PORTIONS OF REGION. A DRIER WEATHER PATTERN IS EXPECTED FOR FRIDAY
INTO THE WEEKEND.
&&
UPDATED AVIATION DISCUSSION
.DISCUSSION...
UPDATED THE FORECAST TO BRING DOWN THE WINTER WEATHER ADVISORY
ACROSS SPOKANE...COEUR DALENE AND THE CENTRAL ID PANHANDLE.
SURFACE TEMPERATURES HAVE RISEN ABOVE FREEZING AND SNOW LEVELS ARE
NEARING 3K FT. THIS TREND WILL CONTINUE AS THE WARM ADVECTION
INCREASES AND SOUTHERLY FLOW INCREASES ACROSS THE PALOUSE
NORTHWARD. AREA WEB CAMS AND SURFACE OBS INDICATE THAT MOST ROADS
ARE WET. WILL CONTINUE THE ADVISORY FOR THE NORTHERN ZONES THROUGH
THE DAY AND SNOW LEVELS WILL BE SLOW TO RISE. TO THE WEST...COLD
AIR IS DIFFICULT TO SCRUB OUT OF KMWH AND KEAT...AND COULD SEE
SOME POCKETS OF FREEZING RAIN BEFORE THESE AREAS MIX OUT. NOT
EXPECTING TOO MUCH QPF IN THESE AREA AS WESTERLY FLOW IS CREATING
A SLIGHT RAIN SHADOW. HYDRO ISSUES WILL INCREASE THROUGH THE DAY
AS WARMING CONTINUES...AND THIS WILL BE ADDRESSES IN THE LATER
UPDATES TODAY. RFOX.
&&
.AVIATION...
A STRONG INFLUX OF MOISTURE WILL KEEP CEILINGS AND VISIBILITIES IN
THE IFR CATEGORY THROUGH 00Z-06Z TIME PERIOD FOR THE SPOKANE AND
COEUR DALENE AREAS. PERIODS OF RAIN ARE EXPECTED THROUGH MUCH OF
THE UPCOMING 24 HOURS...BUT THE DEVELOPMENT OF STRONGER LOW LEVEL
MIXING SHOULD HELP TO IMPROVE CEILINGS INTO THE MVFR CATEGORY THIS
EVENING. THE MOSES LAKE AREA MAY EXPERIENCE SOME FREEZING RAIN
BETWEEN 18Z-22Z...UNTIL SURFACE TEMPERATURES WARM ABOVE FREEZING.
ICE ACCUMULATIONS SHOULD BE VERY LIGHT...WITH ONLY A HUNDREDTH OR
TWO OF ICE ACCUMULATION. A TIGHT PRESSURE GRADIENT OVER SOUTHEAST
WASHINGTON WILL DEVELOP BY 03Z LEADING TO THE POTENTIAL FOR GUSTS AS
HIGH AS 30KTS AT PULLMAN AND LEWISTON CONTINUING THROUGH THE
WEDNESDAY MORNING. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 36 32 40 37 41 26 / 90 70 60 90 80 20
COEUR DALENE 36 33 39 36 41 28 / 100 90 80 100 90 30
PULLMAN 39 35 44 40 45 28 / 100 80 90 80 90 20
LEWISTON 43 37 48 43 50 33 / 70 70 60 60 70 10
COLVILLE 32 31 34 34 41 27 / 80 60 60 90 60 30
SANDPOINT 34 32 36 36 39 30 / 100 100 80 100 90 50
KELLOGG 34 33 37 36 38 30 / 100 100 100 100 90 50
MOSES LAKE 30 31 41 37 43 26 / 60 20 20 40 30 10
WENATCHEE 29 31 39 36 43 27 / 60 20 40 40 20 10
OMAK 28 30 37 34 42 24 / 60 20 20 50 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH THURSDAY
AFTERNOON FOR CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE
AREA...IDAHO PALOUSE...LEWISTON AREA...NORTHERN PANHANDLE.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
NORTHERN PANHANDLE.
WA...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH THURSDAY
AFTERNOON FOR LOWER GARFIELD AND ASOTIN COUNTIES...
NORTHEAST MOUNTAINS...SPOKANE AREA...WASHINGTON PALOUSE.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
NORTHEAST MOUNTAINS.
&&Hazardous weather outlook, Jan 6, 5:40 AM PST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 540 AM PST TUE JAN 6 2009 IDZ003-026-027-WAZ031>035-038-041>044-071345- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 540 AM PST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PROLONGED PERIOD OF SUBTROPICAL MOISTURE WILL BE AIMED AT THE AREA THROUGH THURSDAY MORNING BRINGING RISING SNOW LEVELS AND HEAVY RAINFALL TO PORTIONS OF THE AREA. THIS WILL LEAD TO RAPID RISES ON SMALL STREAMS DUE TO A COMBINATION OF RAIN AND SNOW MELT. STRONG WESTERLY FLOW WILL LEAD TO THE HIGHEST PRECIPITATION TOTALS AND THE MAIN FLOODING POTENTIAL FOR THE EAST SLOPES OF THE NORTH WASHINGTON CASCADES...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AND COEUR DALENE AREAS...AND THE PALOUSE. URBAN FLOODING IS ALSO A GOOD POSSIBILITY. IDZ001-002-004-WAZ036-037-071345- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS- 540 AM PST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SNOW ACCUMULATIONS IS EXPECTED TODAY FOR THE SPOKANE REGION...NORTH IDAHO...AND NORTHEAST WASHINGTON. THE HEAVIEST SNOWS WILL FALL IN THE MOUNTAINS ADJACENT TO THE BC BORDER AND MONTANA. THE SNOW IS EXPECTED TO CHANGE TO RAIN IN THE SPOKANE AREA BY MIDDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PROLONGED PERIOD OF SUBTROPICAL MOISTURE WILL BE AIMED AT THE AREA THROUGH THURSDAY MORNING BRINGING RISING SNOW LEVELS AND HEAVY RAINFALL TO PORTIONS OF THE AREA. THIS WILL LEAD TO RAPID RISES ON SMALL STREAMS DUE TO A COMBINATION OF RAIN AND SNOW MELT. STRONG WESTERLY FLOW WILL LEAD TO THE HIGHEST PRECIPITATION TOTALS AND THE MAIN FLOODING POTENTIAL FOR THE EAST SLOPES OF THE NORTH WASHINGTON CASCADES...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AND COEUR DALENE AREAS...AND THE PALOUSE. URBAN FLOODING IS ALSO A GOOD POSSIBILITY.
In the hours before
Special weather statement, Jan 6, 9:06 AM PST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 906 AM PST TUE JAN 6 2009 IDZ001>004-WAZ033-036-037-061915- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA- NORTHEAST MOUNTAINS- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST... OSBURN...WALLACE...MULLAN...PULLMAN...COLFAX...ROSALIA... LA CROSSE...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...COLVILLE... DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS 906 AM PST TUE JAN 6 2009 ...SNOW LOADING ON ROOF TOPS...FOLLOWED BY THE POTENTIAL FOR HEAVY RAIN AND SUBSEQUENT URBAN AND SMALL STREAM FLOODING BY MID WEEK... SNOW LOADING FOR FLAT ROOFS AND LOW SLOPED ROOFS COULD BECOME A SERIOUS PROBLEM BY THIS EVENING. PRECIPITATION HAS CHANGED FROM SNOW TO RAIN OVER MOST OF THE SPOKANE AND COEUR DALENE AREA. SNOW WILL GRADUALLY CHANGE TO RAIN IN THE VALLEYS NORTH AND EAST OF THE METROPOLITAN AREA...INCLUDING DEER PARK...SANDPOINT...KELLOGG... AND ST MARIES. BY EARLY THIS EVENING AN ADDITIONAL QUARTER TO A THIRD OF AN INCH OF RAIN...OR LIQUID EQUIVALENT...IS LIKELY OVER THE EASTERN THIRD OF WASHINGTON AND MOST OF THE IDAHO PANHANDLE. ONCE THE RAIN BEGINS...PERIODS OF RAIN ARE EXPECTED TO PERSIST INTO THURSDAY WITH AS MUCH AS AN INCH AND A HALF OF LIQUID PRECIPITATION IN THE SPOKANE AREA...AND AMOUNTS POSSIBLY EXCEEDING 2 INCHES IN THE COEUR DALENE AND PULLMAN AREAS. THE RAIN WILL INITIALLY MAKE THE SNOW SITTING ON ROOF TOPS HEAVIER. THE DEEP...HEAVY SNOW COVER HAS CAUSED NUMEROUS ROOF FAILURES IN THE METROPOLITAN AREA...AND THE PROBLEM OF SNOW LOADING IS GOING TO GET WORSE DURING THE 24 TO 36 HOURS. OUTSIDE THE SPOKANE METRO...DEEP SNOW-PACK IS ALSO PREVALENT IN THE CHENEY...DEER PARK...DAVENPORT...BONNERS FERRY...SANDPOINT...AND KELLOGG AREAS. ACCORDING TO THE CITY OF SPOKANE...STRUCTURES WITH FLAT ROOFS WILL BE THE MOST PRONE TO HEAVY SNOW LOADING. THE ROOF DRAINS ON FLAT OR LOW-SLOPE BUILDINGS ARE EASILY BLOCKED BY ICE...AND MAY NOT DRAIN PROPERLY. THE ADDITION OF RAIN ONTO SNOW CAN BE ESPECIALLY PROBLEMATIC FOR FLAT ROOFS BECAUSE SNOW CAN ABSORB THE RAIN...INCREASING THE LOAD ON THE STRUCTURE. FOR MORE INFORMATION ON SNOW LOADING IN SPOKANE VISIT WWW.SPOKANECITY.ORG AND CLICK ON PREVENT ROOF COLLAPSE...AND...CITIZENS URGED TO CLEAR HYDRANTS... SIDEWALKS. URBAN STREET FLOODING WILL ALSO BECOME A MAJOR CONCERN BY TUESDAY EVENING. MOST SEWER DRAINS IN THE METRO AREA ARE BURIED UNDER SNOW. IF STORM DRAINS REMAIN CLOGGED WITH SNOW...STREET FLOODING WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 4:08 PM PST | Flood Watch | OTX | Asotin, Garfield, Lincoln, Pend Oreille, Spokane, Stevens and 1 more | 22 hr |
| Jan 6, 2:34 PM PST | Areal Flood Warning | OTX | Spokane | 71 hr |
| Jan 6, 2:46 PM PST | Areal Flood Advisory | OTX | Pend Oreille, Stevens | 47 hr |
| Jan 6, 2:54 PM PST | Areal Flood Warning | OTX | Asotin, Garfield, Whitman | 3 days |
Nearby
Winter Storm Warnings in Idaho, 2009Winter Storm Warnings in Washington, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.